Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#244124] of David G. Schaeffer

Papers Published

  1. Zhao, X; Schaeffer, DG; Berger, CM; Gauthier, DJ, Small-Signal Amplification of Period-Doubling Bifurcations in Smooth Iterated Maps., Nonlinear Dynamics, vol. 48 no. 4 (June, 2007), pp. 381-389, ISSN 0924-090X [19112525], [doi]
    (last updated on 2019/07/18)

    Various authors have shown that, near the onset of a period-doubling bifurcation, small perturbations in the control parameter may result in much larger disturbances in the response of the dynamical system. Such amplification of small signals can be measured by a gain defined as the magnitude of the disturbance in the response divided by the perturbation amplitude. In this paper, the perturbed response is studied using normal forms based on the most general assumptions of iterated maps. Such an analysis provides a theoretical footing for previous experimental and numerical observations, such as the failure of linear analysis and the saturation of the gain. Qualitative as well as quantitative features of the gain are exhibited using selected models of cardiac dynamics.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320